The dangers of mixing warfarin and paracetamol were noted 30 years ago yet doctors are still prescribing both together, even in specialist clinics where they should know better.
The risk of haemorrhage greatly increases when the drugs are taken in combination. But it is in anti coagulation clinics that the double remedy is being pushed most of all.
The problem was first reported 30 years ago, points out Elaine Hylek of Harvard Medical School, so "it's a puzzle to me why we've never appreciated that the combination could have this kind of effect."
Her research team was alerted to the frequent mixing of the drugs by the high number of out patients at anti coagulation units who were still in the danger zone of haemorrhaging, even when they were receiving expert guidance.
As people take more paracetamol, so the chances also increase that they will be given warfarin, points out
William Bell from the John Hopkins University in Baltimore, USA. When you're taking warfarin, the golden rule is to take nothing else, he urges (JAMA, 1998; 279: 657-62).